Skin disease linked to gadolinium prompts warning

April 1, 2007

The risk that some patients have for developing a debilitating, life-threatening skin disease linked to the administration of gadolinium calls for close scrutiny of kidney function or even a higher threshold of glomular filtration rate.

The risk that some patients have for developing a debilitating, life-threatening skin disease linked to the administration of gadolinium calls for close scrutiny of kidney function or even a higher threshold of glomular filtration rate.

Around 400 cases of nephrogenic systemic fibrosis (NSF) have been idenitified worldwide, and most are related to the administration of gadodiamide (Omniscan, GE Healthcare) in patients with moderate to end-stage kidney disease, according to Prof. Henrik Thomsen, a radiologist at Copenhagen University Hospital in Denmark.

Patients with a GFR of < 30 mL/min and those on dialysis are at risk, Thomsen said. There also have been reports of patients with a serum creatinine below 2 mg/dL after gadodiamide administration, suggesting that the threshold could be set higher at < 60 mL/min.

GE Healthcare has posted warnings about gadodiamide on its website.